Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 78, NWS Wichita, KS

April 24, 2015Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2015, 6:42 PM CDT for Russell County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2015, 6:42 PM CDT (23:42 UTC)
Expired
Apr 24, 2015, 7:15 PM CDT
In force
33 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.75 in
Wind
60.0 mph

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:15 PM CDTHAIL 1Wilson Lake, KSEAST SIDE OF THE LAKE. ALSO 35 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 3:41 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WUUS53 KICT 242342
SVRICT
KSC167-250015-
/O.NEW.KICT.SV.W.0078.150424T2342Z-150425T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
642 PM CDT FRI APR 24 2015

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 642 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  LURAY...OR 11 MILES NORTHEAST OF RUSSELL...MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...LURAY...DORRANCE...BUNKER HILL...WILSON STATE PARK AND
  WILSON LAKE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 193 AND 204.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR WILSON LAKE...GET AWAY FROM THE WATER AND MOVE INDOORS 
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES 
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE 
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO 
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR CENTRAL
KANSAS.

LAT...LON 3913 9848 3878 9849 3889 9881 3913 9879
TIME...MOT...LOC 2342Z 283DEG 16KT 3898 9868 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
 
$$

MCGUIRE
1 follow-up statement
408 
WWUS53 KICT 250007
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT FRI APR 24 2015

KSC167-250016-
/O.EXP.KICT.SV.W.0078.000000T0000Z-150425T0015Z/
RUSSELL KS-
707 PM CDT FRI APR 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY
WILL EXPIRE AT 715 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH...NUMBER 102...REMAINS IN EFFECT UNTIL 1100 PM CDT 
FOR CENTRAL KANSAS.

LAT...LON 3913 9848 3878 9849 3889 9881 3913 9879
TIME...MOT...LOC 0003Z 283DEG 16KT 3898 9868 

$$

ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:13 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 24, 6:13 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI APR 24 2015

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 217 PM CDT FRI APR 24 2015

MESOSCALE FOR LATE THIS AFTERNOON AND EVENING...
LATEST SATELLITE WATER VAPOR IMAGERY SHOWS UPPER LEVEL WAVE WITH
ASSOCIATED DRY SLOT OVER THE WESTERN TEXAS PANHANDLE. THIS WILL
CONTINUE TO RACE NORTHEAST AND INTO CENTRAL KANSAS LATER THIS
AFTERNOON. STRONG SURFACE HEATING IS UNDERWAY OVER WESTERN KANSAS
AND SPREADING EASTWARD RAPIDLY INTO CENTRAL/SOUTH CENTRAL KANSAS
HELPING TO DESTABILIZE THE ATMOSPHERE. WE ARE EXPECTING THE WARM
FRONT BOUNDARY TO SHARPEN UP ACROSS CENTRAL KANSAS NEAR THE I-70
CORRIDOR...WITH LOW LEVEL CONVERGENCE INCREASING AND INITIATING
THUNDERSTORMS AROUND THE 3-4PM TIME FRAME. EVEN THOUGH ADVECTION
OF THE HIGHER SURFACE DEWPOINTS ARE BEING HELD IN CHECK DUE TO
MORNING/AFTERNOON CONVECTION ALONG THE RED RIVER AREA...UPPER 50S
TO LOW 60S DEWPOINTS WILL STILL PROVIDE PLENTY OF INSTABILITY AS
VERY STEEP MID-LEVEL LAPSE RATES OVERSPREADS THE REGION FROM
APPROACHING UPPER WAVE.

SEVERE THUNDERSTORMS ARE EXPECTED DUE TO VERY STRONG WIND SHEAR
ALOFT WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY RISK...HOWEVER
IF LOW LEVEL WINDS CAN MAINTAIN A SOUTHEAST OR SOUTH COMPONENT A
TORNADO RISK WILL EXIST ALONG THE WARM FRONT. THE STORMS COULD THEN
FORM INTO A COMPLEX OF STORMS THAT WOULD SINK SOUTHEAST TONIGHT.
ADDITIONAL STORMS COULD TRY AND DEVELOP FURTHER SOUTH ALONG THE DRY
LINE ACROSS SOUTH CENTRAL KANSAS EITHER LATE THIS AFTERNOON OR
EVENING...WITH A SLIGHTLY HIGHER RISK OF TORNADOES DUE TO BETTER
QUALITY MOISTURE PUSHING NORTHWARD INTO THE AREA AND POSSIBLE
DISCRETE NATURE OF THESE STORMS.

JAKUB

OVERNIGHT THROUGH MONDAY...

STRONG TO SEVERE OVERNIGHT CONVECTION SHOULD EXIT SOUTHEAST
KANSAS BY DAWN SATURDAY. THE DEEPER CYCLONE WILL MOVE EAST ACROSS
NORTHERN MISSOURI INTO CENTRAL ILLINOIS DURING SATURDAY AS A
SURFACE COLD FRONT DROPS SOUTH AND BACKDOORS CENTRAL AND EASTERN
KANSAS. IT APPEARS SOME LOW LEVEL MOISTURE POOLING ALONG AND JUST
NORTH OF THIS BOUNDARY COMBINED WITH DIURNAL HEATING MAY PROVIDE
IMPETUS FOR ISOLATED LATE DAY CONVECTION ACROSS PARTS OF THE AREA.
IF SO...IT COULD LINGER INTO THE EARLY EVENING BEFORE WANING.
OTHERWISE...COOLER AIR WILL GRADUALLY SETTLE SOUTH ACROSS THE
FORECAST AREA SUNDAY IN ADVANCE OF THE DEVELOPING CLOSED UPPER LOW
ACROSS THE WESTERN CONUS. MODEL DIFFERENCES STILL APPEAR ON THE
TRACK OF THIS FEATURE EARLY NEXT WEEK...WITH THE GFS CONTINUING
ITS MORE NORTHERLY TRACK...WHERE AS THE ECMWF IS FURTHER SOUTH
ACROSS THE SOUTHERN PLAINS. FOR NOW WILL MAINTAIN RELATIVELY
HIGHER CHANCES ACROSS SOUTHWEST PORTIONS OF THE FORECAST AREA.

DARMOFAL

.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 217 PM CDT FRI APR 24 2015

AFTER THE SOUTHERN PLAINS UPPER LOW MOVES EAST OF THE AREA
BY TUESDAY NIGHT INTO WEDNESDAY...THE WEATHER PATTERN LOOKS
DRY AND SEASONABLY MILD FOR THE LATTER PART OF THE WEEK.
UPPER RIDGING DEVELOPING ACROSS THE WESTERN CONUS IS
EXPECTED TO SLIDE GRADUALLY EAST INTO THE PLAINS.

KED

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 613 PM CDT FRI APR 24 2015

STRONG TO SEVERE CONVECTION WILL CONTINUE TO AFFECT CENTRAL
AND PARTS OF SOUTH CENTRAL KANSAS THIS EVENING...AND PERHAPS
SOUTHEAST KANSAS OVERNIGHT. DAMAGING WIND GUSTS AND HAIL CAN
BE EXPECTED IN AND NEAR SOME OF THE TERMINALS ALONG WITH IFR
VSBYS AND MVFR CIGS. THE STRONG LOW PRESSURE SYSTEM WILL MOVE
EAST OF THE AREA BY EARLY SATURDAY MORNING WITH VFR CONDITIONS
ACROSS THE AREA. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA
DURING SATURDAY AFTERNOON.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    55  79  50  65 /  50  10  10  10
HUTCHINSON      53  77  47  63 /  60  10  10  10
NEWTON          54  76  47  62 /  70  10  10  10
ELDORADO        56  78  48  65 /  60  10  10  10
WINFIELD-KWLD   55  80  50  66 /  50  10  10  10
RUSSELL         51  76  45  60 /  80  10  10  10
GREAT BEND      52  77  46  61 /  70  10  10  20
SALINA          52  75  46  62 /  80  10  10  10
MCPHERSON       52  76  46  62 /  70  10  10  10
COFFEYVILLE     59  80  50  67 /  40  10  10  10
CHANUTE         59  77  49  65 /  60  10  10  10
IOLA            59  76  48  64 /  60  20  10  10
PARSONS-KPPF    59  79  50  67 /  50  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT FRI APR 24 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
309 PM CDT FRI APR 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT
CENTRAL KANSAS THROUGH EARLY THIS EVENING...WITH MORE ISOLATED
STORMS DEVELOPING FURTHER SOUTH ACROSS SOUTH CENTRAL KANSAS
DURING THE EVENING. SUPERCELL TYPE STORMS WILL BE POSSIBLE...WITH
VERY LARGE HAIL UP TO TENNIS BALL SIZE...DAMAGING WINDS...AND A
FEW TORNADOES. THE STORMS MAY MERGE INTO A COMPLEX BY LATE THIS
EVENING...WHICH WILL SHIFT EAST TONIGHT ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE SATURDAY AFTERNOON
AND EARLY EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHEAST
KANSAS. SEVERE STORMS ARE NOT ANTICIPATED.

SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT
AND MONDAY...MAINLY ACROSS SOUTHERN KANSAS. SEVERE WEATHER IS NOT
EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING
ACROSS CENTRAL KANSAS AND PARTS OF SOUTH CENTRAL KANSAS...AND
PERHAPS LATE THIS EVENING AND OVERNIGHT FOR SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, Apr 24, 5:56 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
556 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 N RUSSELL             39.00N 98.85W
04/24/2015  E2.50 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

BDK
Local storm report, Apr 24, 6:02 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
602 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             6 W LURAY               39.13N 98.80W
04/24/2015  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

            MOSTLY NICKEL SIZE HAIL WITH SOME QUARTER SIZE

&&

SGS
Local storm report, Apr 24, 6:03 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
603 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             NW WALDO                39.12N 98.80W
04/24/2015  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

            DIME SIZE HAIL COVERING THE GROUND.

&&

BDK
Local storm report, Apr 24, 6:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             LUCAS                   39.06N 98.54W
04/24/2015  E0.88 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

SGS
Local storm report, Apr 24, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             LUCAS                   39.06N 98.54W
04/24/2015  E1.50 INCH       RUSSELL            KS   EMERGENCY MNGR

&&

SGS
Local storm report, Apr 24, 6:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT FRI APR 24 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     FUNNEL CLOUD     1 N SYLVAN GROVE        39.03N 98.39W
04/24/2015                   LINCOLN            KS   STORM CHASER

            BRIEF FUNNEL CLOUD HALF WAY TO THE GROUND

&&

SGS

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:52 PM CDTSpecial Weather StatementICTRussell38 min
Apr 24, 5:03 PM CDTTornado Warning Tornado observedICTRussell57 min
Apr 24, 5:38 PM CDTTornado WarningICTRussell67 min
Apr 24, 6:25 PM CDTSevere Thunderstorm WarningICTLincoln65 min
Apr 24, 6:36 PM CDTTornado WarningICTLincoln54 min
Apr 24, 6:58 PM CDTSpecial Weather StatementICTBarton32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.